Rifampin: The Cause of Acute Tubular Injury—A Case Report

Read full text
Authors: Muhammad Umer Arif, Areeba Farooq, Harjinder Singh, Muhammad Talha Javaid, Mudassar Hussain
Cited by: 1
References: 13

Abstract

Tuberculosis (TB) presents with fever, night sweats, and cough. The antituberculous therapy (ATT) used to treat TB affects various systems, including the renal system and the hepatobiliary system. ATT-induced acute tubular necrosis (ATN) can have various presentations, such as fever, vomiting, diarrhea, abdominal pain, oliguria, and cola-colored urine. We present a case of a 56-year-old patient using ATT. He presented with the complaint of altered mental status, vomiting, jaundice, and cola-colored urine. Labs revealed elevated liver enzymes, elevated creatinine, anemia, and thrombocytopenia. The autoimmune profile was normal; however, the biopsy revealed ATN. In addition to supportive management, hemodialysis and steroid therapy were initiated. Discontinuation of rifampin along with continuation of modified ATT therapy led to improved renal function tests, platelet counts, and Hb levels.

Fields of Study & Subjects

Nephrotoxicity and Medicinal Plants Tuberculosis Research and Epidemiology Drug-Induced Hepatotoxicity and Protection

Publication details

Journal / source
Case Reports in Nephrology
Publisher
Wiley
Volume
2026
Issue
1
Pages
7336365–7336365
Publication date
1 January 2026
Language
EN